Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS Boise, ID

May 30, 2018Jerome County, Twin Falls County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at May 30, 2018, 6:00 PM MDT for Jerome County, Twin Falls County, Idaho. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2018, 6:00 PM MDT (00:00 UTC)
Expired
May 30, 2018, 6:30 PM MDT
In force
30 min
Issued by
NWS Boise, ID
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Jerome County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 159 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:16 PM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 30, 2:16 PM MDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Boise ID
216 PM MDT Wed May 30 2018

.SHORT TERM...Tonight through Friday...
A cold front continues to move very slowly shift east this
afternoon and is currently along an Elko Nv to Sun Valley line.
East of this front has higher dewpoints and Pw values and models
indicate that a 50 kt jet streak moves into the area early this
evening. So continued scattered storms with gusty winds and brief
heavy downpours possible...could even see small hail with some of
these storms this evening. Disturbance located off the coast and
seen on the water vapor pics eject into the area overnight and
into Thursday. Therefore continued risk of showers and
thunderstorms but instability on the decrease.

Meanwhile, an upper trough over Eastern Oregon continues to bring
light showers along a Burns to Baker line. Abundant cloud cover
has limited the instability in this area as surface temperatures
at this time only running 55-65 degrees. This may limit
thunderstorm development through the evening hours. That said,
short term models do indicate some convection firing up after 23Z.
Given an upper jet in this location, if something does get going,
it could last a few hours. This areas begins to dry out Thursday
evening as an upper ridge pushes into the Pacific Northwest.

.LONG TERM...Friday night through Wednesday...
Low amplitude ridging will build over the area bringing fair
weather to southwestern Idaho and Southeastern Oregon Friday night
through Sunday. Expect seasonably warm temperatures under mostly
clear skies through the weekend. Sunday will be quite warm with
temperatures peaking 8 to 10 degrees above normal. Another upper
level trough will approach the area on Sunday night and will be
associated with a cold front. The cold front will drop
temperatures back to normal on Monday. The front looks dry in most
areas, but there will be enough moisture to mention a slight
chance of rain showers in Wallowa Mountains of Oregon and in the
West Central Mountains of Idaho when the front comes through on
Sunday night. The cooling trend continues into the middle of next
week with temperatures cooling off to about 5 degrees below normal
for this time of year.

&&

.AVIATION...
VFR, except in mountains where peaks will be obscured
in scattered rain showers and thunderstorms. Expect scattered
showers and thunderstorms this afternoon and evening south and east
of a KSUN-KMUO line. These thunderstorms will contain heavy rain,
small hail, and will product gusty surface winds to 40 kts until
around 03Z. Isolated showers and thunderstorms are also possible
over the rest of southwestern Idaho and southeastern Oregon until
around 06z. Surface winds generally northwest 5 to 10 kts. Winds
aloft near 10k feet MSL, southwest 20 to 25kts.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...CR
LONG TERM....JB/WH
AVIATION.....JB

In the hours before

Special weather statement, May 30, 3:03 PM MDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Boise ID
303 PM MDT WED MAY 30 2018

IDZ014>016-030-302200-
Southern Twin  Falls County ID-Upper Treasure Valley ID-
Western Magic Valley ID-Southwest Highlands ID-
303 PM MDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADA...NORTHWESTERN
TWIN FALLS...WEST CENTRAL JEROME...SOUTHERN ELMORE...EAST CENTRAL
OWYHEE AND SOUTHERN GOODING COUNTIES UNTIL 400 PM MDT...

At 301 PM MDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Doyle Mountain to
near Juniper Ranch.
Movement was northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms along
with small hail.

Strong thunderstorms will be near...
  Horse Butte, Clover Creek Crossing, Coonskin Butte and Lookout
  Butte around 310 PM MDT.
  Crows Nest Butte, Hinton Reservoir, Pot Hole Butte and Hot Spring
  around 320 PM MDT.
  Grand View, Bruneau, C J Strike Dam and Castleford around 330 PM
  MDT.
  Mountain Home Air Force Base, Buhl, Filer and Big Foot Butte
  around 340 PM MDT.
  Glenns Ferry, Hagerman and Cinder Cone Butte around 350 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4343 11612 4272 11445 4226 11495 4290 11651
TIME...MOT...LOC 2101Z 213DEG 35KT 4285 11642 4242 11531

CR

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:32 PM MDTSpecial Weather StatementBOIJerome28 min
May 30, 6:59 PM MDTSpecial Weather StatementBOICanyon31 min
May 30, 7:28 PM MDTSpecial Weather StatementBOIAda32 min
May 30, 8:01 PM MDTSpecial Weather StatementBOIBoise29 min
May 31, 12:27 PM MDTSpecial Weather StatementBOIGooding, Jerome, Twin Falls63 min
May 31, 12:49 PM MDTSevere Thunderstorm WarningBOITwin Falls41 min
May 31, 1:27 PM MDTSevere Thunderstorm WarningBOIJerome, Twin Falls38 min
May 31, 1:33 PM MDTSevere Thunderstorm WarningBOIOwyhee, Twin Falls27 min
May 31, 1:58 PM MDTSpecial Weather StatementBOITwin Falls32 min
May 31, 2:32 PM MDTSpecial Weather StatementBOITwin Falls28 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.